• 66°

Beware of synthetic weed

Spice, or synthetic marijuana, is the latest drug to appeal to teenagers looking to get high. It’s designed to mimic marijuana, and can be purchased from convenience stores as incense or other innocent-sounding products.

But the drug is a dangerous mix of herbs and stimulants that has sickened close to 200 people in recent weeks. According to the State Department of Health, there have been 197 reports of spice-related emergency room visits, including at least one in Lincoln County.

According to the Department of Health, “spice products contain unpredictable chemicals in unregulated amounts, with more extreme health effects than marijuana.”

Typical symptoms of spice usage are:

•    Severe agitation, hyperactivity and anxiety

•    Racing heartbeat and higher blood pressure

•    Muscle spasms, seizures, and tremors

•    Intense hallucinations and psychotic episodes

•    Coma

Teens and their parents (or anyone considering using spice) should be aware of the dangers of this drug. They should also know the symptoms of spice-related medical problems.

If you think someone has used spice and is experiencing problems breathing or is unresponsive, call 911. The Department of Health also recommends that if someone is showing signs of synthetic marijuana use, such as extreme agitation, paranoia, hyperactivity or tremors, call the Mississippi poison control center at 800-222-1222 to determine whether medical help is needed.